Thunderstorm Wind, Republic
- When
- August 20, 4:21 PM CST
- Where
- Republic County, 7 mi NW of Republic
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.992, -97.913
The top of a 4 inch diameter tree was blown off.
An upper level trough slid across the central plains during the late afternoon and early evening hours of August 20th and 21st. Several discrete thunderstorms developed ahead of the trough in the extremely moist and unstable environment present over northwest and north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An upper level trough slid across the central plains during the late afternoon and early evening hours of August 20th and 21st. Several discrete thunderstorms developed ahead of the trough in the extremely moist and unstable environment present over northwest and north central Kansas. Storms tracked eastward, and dropped hail up to an inch in diameter in Cloud County. The main hazard with the storms that developed though were the damaging straight line winds. Gusts up to 75 mph tore across counties in the north central part of the state, which toppled and trees and powerlines, and damaged a few farmsteads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:39 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT MON AUG 20 2007 .DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR MAPS SHOWED AN UPPER LEVEL TROUGH MOVING EASTWARD INTO THE NORTHERN AND CENTRAL PLAINS. A BROAD UPPER RIDGE WAS LOCATED ACROSS THE SOUTHERN CONUS. A SECOND UPPER LEVEL TROUGH WAS LOCATED ACROSS THE PACIFIC NORTHWEST. THE 19Z SURFACE MAP SHOWED A WEAK COLD FRONT EXTENDING FROM EASTERN CO...NORTHEAST ACROSS NORTHWEST KS...INTO WEST CENTRAL NE THEN NORTHEAST INTO A SURFACE LOW OVER SOUTHEAST SD. A SURFACE TROUGH EXTENDED FROM NORTH CENTRAL NE...SOUTH-SOUTHWEST INTO NORTH CENTRAL KS. DEWPOINTS ACROSS MUCH OF EASTERN KS WERE IN THE MID 70S AND COMBINED WITH TEMPERATURES IN THE UPPER 90S ACROSS THE WESTERN COUNTIES AND MID 70 DEWPOINTS ACROSS THE EASTERN COUNTIES WAS CAUSING HEAT INDICES TO REACH 108 TO 112 DEGREES ACROSS MOST OF THE CWA WITH THE EXCEPTION OF THE FAR NORTHEAST COUNTIES. THEREFORE A HEAT ADVISORY WAS ISSUED FOR MOST OF THE CWA THROUGH 700 PM. TONIGHT...SURFACE BASED STORMS THAT DEVELOP ALONG THE SURFACE TROUGH OR WEAK COLD FRONT LATE THIS AFTERNOON AND EARLY EVENING ACROSS EAST CENTRAL NE AND CENTRAL KS WILL PROBABLY MOVE EAST INTO THE NORTHWEST COUNTIES OF THE CWA LATER THIS EVENING. ONE OF THE BIG QUESTIONS IS THE AMOUNT OF COVERAGE FROM THESE STORMS. THE NAM MODEL SHOWS AN MCS DEVELOPING ACROSS EASTERN NE...WHICH WOULD THEN PROPAGATE SOUTH-SOUTHWEST ACROSS MOST OF THE EASTERN COUNTIES OF THE CWA FROM LATE THIS EVENING THROUGH THE EARLY MORNING HOURS OF TUESDAY. MEANWHILE...THE RUC AND GFS HAVE SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING ALONG THE FRONT AND MOVING THEM EAST AND SOUTHEAST INTO THE NORTHWEST COUNTIES OF THE CWA LATE THIS EVENING BEFORE WEAKENING THEM AS THEY MOVE INTO THE CENTRAL COUNTIES DURING THE EARLY MORNING HOURS OF TUESDAY. GIVEN LOWER TO MID 70 DEWPOINTS ALONG WITH SURFACE TEMPERATES IN THE MID 90S TO AROUND 100 DEGREES HAVE CAUSED MLCAPES TO INCREASE 3-4,000 J/KG ACROSS EASTERN KS AND SOUTHEAST NE THIS AFTERNOON. THE VERTICAL WINDSHEAR PROFILES SHOW SOME TURNING FROM THE SURFACE TO 850MB...AND 30KTS OF WESTERLY FLOW ABOVE 600 MB. THUS SOME STORMS THAT DEVELOP ACROSS NORTH CENTRAL KS AND EASTERN NE THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING OUTFLOW WINDS BEING THE PRIMARY HAZARD. THE 0 DEGREE ISOTHERM HEIGHTS ARE ABOVE 16,000 FEET THUS THE HAIL MAY ONLY GET TO QUARTER SIZE IN THUNDERSTORMS WITH MID-LEVEL ROTATION. HEAVY RAINFALL MAY ALSO BE POSSIBLE GIVEN PWS OF 1.75 TO 2.0 INCHES. ATTM I KEPT THE HIGHEST POPS 40 PERCENT ACROSS THE NORTHERN COUNTIES. THIS MAY NEED TO BE UPDATED IF THE NAM SOLUTION IS CORRECT ABOUT DEVELOPING AN MCS ACROSS EASTERN NE. ATTM IM LEANING MORE TO THE GFS MODEL. LOWS TONIGHT WILL BE IN THE MID 70S ACROSS THE CWA. TUESDAY...THE UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN CONUS. A BROAD UPPER LEVEL TROUGH WILL SET UP ACROSS THE NORTHERN HIGH PLAINS. MINOR 5H TROUGHS MAY RIDE ACROSS THE CENTRAL PLAINS ON THE NORTHERN PERIPHERY OF THE 5H RIDGE ACROSS THE SOUTHERN CONUS. DEEP 850MB MOISTURE WILL CONTINUE IN PLACE AND COMBINED WITH AFTERNOON HEATING WILL CAUSE MLCAPES TO ONCE AGAIN REACH THE 3 TO 4,000 J/KG LEVEL. THE CAP MAY BE STRONG ENOUGH TO SUPPRESS DEEP MOIST CONVECTION UNTIL LATE TUESDAY AFTERNOON. THERE MAY BE AN OUTFLOW BOUNDARY ALONG THE NE BORDER FROM THUNDERSTORMS OVERNIGHT THAT MAY HELP ENHANCE SURFACE CONVERGENCE ACROSS THE NORTHERN COUNTIES OF THE CWA. OTHERWISE...STORMS MAY DEVELOP FARTHER WEST ALONG THE SURFACE TROUGH/COLD FRONT ACROSS WESTERN AND CENTRAL KS. SOME OF THESE THUNDERSTORMS MAY REACH THE NORTHWEST COUNTIES BY EARLY EVENING. HIGHS WILL BE IN THE UPPER 90S ACROSS THE WESTERN COUNTIES WITH MID 90S ACROSS THE EASTERN COUNTIES OF THE CWA. HEAT INDICES MAY REACH ABOVE 105 DEGREES ACROSS THE CWA DURING THE AFTERNOON HOURS. I WILL LET THE NEXT SHIFT DETERMINE IF A HEAT ADVISORY WILL BE NEEDED. SINCE CONVECTION THIS MORNING COULD LEAVE CLOUD COVER ACROSS THE NORTHERN AND EASTERN COUNTIES ON TUESDAY. TUESDAY NIGHT THROUGH FRIDAY...NEARLY STATIONARY SURFACE BOUNDARY REMAINS THE FOCUS FOR CONVECTIVE INITIATION THROUGH THIS TIME PERIOD. THE BOUNDARY EXTENDS FROM NORTHWEST KANSAS THROUGH SOUTHEAST NEBRASKA AND INTO IOWA. HOWEVER...THE LOCATION OF THE BOUNDARY WILL CERTAINLY BE IMPACTED BY CONVECTION DURING THIS PERIOD. HAVE KEPT HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA THROUGH THE END OF THE WORK WEEK. HIGH TEMPERATURES THROUGH THE PERIOD WILL BE MAINLY IN THE 90S...BUT A BIT COOLER FRIDAY AS MORE CLOUD COVER IS ANTICIPATED. UPPER LEVEL TROUGH MOVES OUT OF THE ROCKIES LATE FRIDAY AND PUSHES THE FRONT SOUTH THROUGH THE CWA FRIDAY NIGHT. HAVE INCREASED POPS OVER THE SOUTHERN PORTION OF THE CWA FRIDAY NIGHT. TIMING WITH THE FROPA HAS BEEN FAIRLY CONSISTENT OVER THE PAST FEW MODEL RUNS. SURFACE HIGH PRESSURE BUILDS OVER NORTHEAST KS BEHIND THE FRONT ON SATURDAY WITH SURFACE DEWPOINTS EXPECTED TO BE IN THE LOW TO MID 60S ALONG WITH HIGHS IN THE 80S SHOULD MAKE FOR A PLEASANT DAY SATURDAY. PROGRESSIVE FLOW PATTERN ALLOWS SOUTHERLY RETURN FLOW TO DEVELOP SUNDAY WITH TEMPERATURES GRADUALLY WARMING THROUGH MONDAY. NEXT FRONTAL BOUDARY SETS UP IN WESTERN KANSAS AND CENTRAL NEBRASKA WITH CONVECTION EXPECTED TO REMAIN MAINLY TO OUR NORTH AND WEST. KEPT SLIGHT CHANCE POPS IN FOR MONDAY WITH MOIST LOW LEVEL AIRMASS IN PLACE AND FEW WEAK WAVES IN THE FLOW. && .AVIATION... MAY SEE ISOLATED TO SCATTERED THUNDERSTORMS MOVE INTO THE TAF SITES LATER THIS EVENING. ATTM I PLACED IN VCTS BUT IF AN MCS WERE TO DEVELOP AND MOVE SOUTHEAST ACROSS THE CWA WE COULD SEE A PERIOD OF TIME WHERE THUNDERSTORMS MAY MOVE ACROSS THE TAF SITES LATE THIS EVENING AND DURING THE EARLY MORNING HOURS OF TUESDAY. OTHERWISE... EXPECT MOSTLY CLEAR SKIES. SOUTH AND SOUTHEASTERLY WINDS OF 5 TO 10 KTS ARE EXPECTED THROUGH THE NIGHT. THE SOUTHERLY WINDS WILL INCREASE TO 10 TO 20 KTS DURING THE AFTERNOON HOURS. MAY SEE SOME MID-LEVEL CLOUDS THIS MORNING AND THEN A FEW BOUNDARY LAYER CU DEVELOPING IN THE AFTERNOON HOURS WITH BASES OF 4,000 FEET. && .TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVSY IN EFFECT UNTIL 7 PM THIS EVENING FOR ALL FAR NORTHEAST CWA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT MON AUG 20 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-211100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 352 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON OVER NORTH CENTRAL KANSAS...SPREADING INTO NORTHEAST KANSAS THIS EVENING AND OVERNIGHT. THESE STORMS MAY BE SEVERE THIS EVENING...WITH DAMAGING WINDS AND QUARTER SIZE HAIL THE PRIMARY HAZARD. HEAT INDICES LATE THIS AFTERNOON AND EARLY EVENING WILL RANGE FROM 106 TO 112 DEGREES ACROSS NORTH CENTRAL AND PORTIONS OF EAST CENTRAL KANSAS...GENERALLY WEST OF US HIGHWAYS 177 AND 77. HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES ACROSS NORTHEAST KANSAS AND MUCH EAST CENTRAL KANSAS. HEAT STROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND PHYSICAL ACTIVITY OUTDOORS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY AFTERNOON THROUGH SATURDAY ACROSS MUCH OF THE AREA. SOME THUNDERSTORMS NORTH OF INTERSTATE 70 MAY BE SEVERE LATE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 70.
The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
14 thunderstorm wind, 2 hail. Local standard time, as filed.
The top of a 4 inch diameter tree was blown off.
Three to four inch diameter tree limbs down.
Several trees blown down over the road.
Several trees and power lines down.
The frames of several incomplete two bedroom, two-story homes in the Olivia Farms development were knocked down by severe thunderstorm winds.
Blew a metal dumpster over.
Lawn furniture blowing around.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53789, 53790, 53791, 53793, 53795, 54667, 54669, 54670, 56283, 54672, 57402, 54681, 54683, 54684, 57399, 54668.